Utah, 2023Heavy Snow and Winter Weather in Utah, April 3 to 4, 2023
April 3 to 4, 2023 · NWS GJT · 2 events in 2 counties and zones
An abnormally cold Pacific system and associated cold front lifted across eastern Utah. A strong mid-level jet paired with increased moisture and the cold air resulted in moderate to heavy snow over the northern mountains as well as the Eastern Uinta Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally cold Pacific system and associated cold front lifted across eastern Utah. A strong mid-level jet paired with increased moisture and the cold air resulted in moderate to heavy snow over the northern mountains as well as the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 3, 4:24 AM MST, 36 minutes earlier.
Area forecast discussion, Apr 3, 4:24 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
524 AM MDT Mon Apr 3 2023
.SHORT TERM...(Today through Tuesday)
Issued at 232 AM MDT Mon Apr 3 2023
Wild weather is expected over the next 48 hours. We will start
with the northern portion of our area that currently sits on the
southern edge of a stalled upper-level jet. This jet has advected
Pacific moisture into the region, which has resulted in scattered
snow showers mainly over the higher terrain. A weak midlevel front
is also stalled in the same region and is providing some lift for
the showers. Later today a strong midlevel low pressure will drop
into the Great Basin causing the front to lift northward away
from north central CO, so snow may shut off there for a period.
The front looks to remain over northeast Utah so snow is expected
there most of the day. As the system drops into the Great Basin
the pressure gradient tightens over the area resulting in a strong
midlevel jet. This jet is expected to nose over the southwest
half of the forecast area later today. Warm advection will result
in deep mixing allowing these strong winds to reach the surface.
Wind gusts of 45 to 60 mph will be common and the wind hazards
have been expanded to account for other locations under the jet.
Depending on the soil moisture across northeast AZ winds this
strong could lead to blowing dust, which would impact the Four
Corners region later this afternoon and evening.
A few models are hinting at an increase of frontogenesis along
this jet, which will also be transporting moisture in from the
west. The end result appears to be a band of convection developing
this afternoon. Given the dry low levels these showers will
struggle to reach the ground, especially in the valleys, leading
to virga. Given the speeds of the jet and the potential for virga
conditons could be very windy along this frontal band. This may be
the catalyst that causes 60 mph gusts this afternoon and evening.
The NAM shows this band developing along an axis from the Four
Corners to the Park Range, and then progressing eastward in the
late afternoon and early evening. The best instability is across
north central CO, which is where thunderstorms are possible
although would not be surprised if other locations get thunder.
Later this evening the band crosses the Divide as the main low
pressure tracks over the WY state line. The strong midlevel jet
gradually leaves the area so expect wind speeds to decrease towards
midnight. Overnight the low will drag an arctic front through the
forecast area causing snow levels to drop. Large-scale forcing
becomes maximized after midnight through the morning hours. Expect
showers to become widespread across the north and more scattered
further south. This air mass is exceptionally cold for this time of
year so snow will become the main precip type for all locations
through the course of the night into tomorrow. The cold air
advection will cause lapse rates to steepen therefore convection
continues for most of the day. Some lower valleys will warm above
freezing tomorrow afternoon, but snow is still likely. Highs will
be about 20 degrees below normal. During this event blowing and
drifting snow in the mountains is expected and could cause traffic
problems in spots. The warm temps this afternoon may result in a
wet snow initially, but it should become drier overnight. The
extreme winds will be less of an issue late tonight and tomorrow.
Although gusty winds are expected during the day so blowing snow
may still be an issue, and it will sure make it feel like winter.
The latest model guidance has suggested less snow accumulating in
the valleys overall, but hints of banding are showing up in the
high-res solutions. Confidence is low regarding conditions in the
valleys tomorrow given it is late April with a February air mass.
Be prepared for rapidly changing weather and road conditions.
.LONG TERM...(Tuesday night through Sunday)
Issued at 232 AM MDT Mon Apr 3 2023
Snow will hang on through Tuesday evening across the northern and
central Colorado mountains in northwest flow and lessen after
midnight Tuesday night as this strong low pressure system departs
the region. Expect a downturn in snow rates overnight although some
light snow may continue in some areas due to the sufficiently cold
dendritic air mass still in place. Wednesday morning appears the
coldest of the week as well as highs Wednesday afternoon as we
remain under the influence of the deep large scale trough for one
more day with the polar jet across our southern CWA border. Lows
Wednesday morning and Thursday morning for that matter, drop into
the single digits and teens for the northern valleys and Gunnison,
and teens and 20s for the lower central and southern valleys. Highs
Wednesday only reach about 20 degrees below normal, give or take 5
degrees. A shortwave disturbance embedded within the trough will
move across the northern and central portions of the CWA Wednesday
afternoon and evening, generating another round of snow as lapse
rates steepen to between 8 and 9 degrees C per km. Anticipate
roughly 1 to 4 inches across the northern and central mountains with
locally higher amounts over the eastern Uintas. The back edge of the
trough and polar jet will then lift northeast out of the region
Wednesday night giving way to clearing skies by Thursday morning.
The model guidance Thursday and beyond is showing some
inconsistencies as the synoptic pattern has changed quite a bit
since runs 24 hours ago in regards to a western ridge and eastern
trough. Placement of these features also differs between models as
well as run to run, not lending itself to much confidence in the
long term. Regardless, what we can generally say is that a shortwave
ridge of high pressure slides over for Thursday and tries to build
across the west towards Easter Weekend. The ECMWF is more amplified
and persistent with these features than the GFS which is wanting to
go to a more progressive solution across the CONUS. Overall trends
appear to indicate Thursday through Easter Weekend at least looking
drier with a warming trend back towards near to above normal
temperatures by the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 518 AM MDT Mon Apr 3 2023
Mountain wave turbulence and LLWS is possible this morning as the
jet moves overhead and winds aloft increase. These winds will
be out of the southwest and surface heating will mix these strong
winds to the valley floors later this morning and afternoon.
Gusts 40 to 60 mph will be common in many areas, especially the
central and southern TAF sites. Scattered convection with virga
showers and isolated thunderstorms are possible this afternoon,
mainly after 20Z and continuing into the evening with the cold
front as a band of showers and storms potentially forms on the
leading edge with valley rain mixing in with and changing over to
snow late Monday evening. Biggest concern is the winds so expect
VFR to MVFR throughout much of the day until after 00Z when
precipitation becomes more widespread, resulting in areas of MVFR
to IFR and ILS breakpoints being met with lowering CIGS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 AM MDT Tuesday for COZ001.
Wind Advisory from 11 AM this morning to 11 PM MDT this evening
for COZ002-003-007-008-014-018-019-023.
Winter Weather Advisory from 3 PM this afternoon to 9 PM MDT
Tuesday for COZ003-009-010-012.
Winter Storm Warning until midnight MDT Tuesday night for COZ004-
013.
High Wind Warning from 11 AM this morning to 11 PM MDT this
evening for COZ006-011-017-020>022.
Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Tuesday for COZ017>019.
UT...Wind Advisory from 11 AM this morning to 11 PM MDT this evening
for UTZ025.
High Wind Warning from 11 AM this morning to 11 PM MDT this
evening for UTZ022-027>029.
Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Tuesday for UTZ028.
Winter Storm Warning until 6 PM MDT Tuesday for UTZ023.
&&
SHORT TERM...KJS
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Apr 3, 4:30 AM MST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
530 AM MDT Mon Apr 3 2023
COZ001>014-017>023-UTZ022>025-027>029-041130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MDT Mon Apr 3 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong wind gusts exceeding 45 mph in the lower elevations and 60
mph in the mountains are likely this afternoon across portions of
east-central and southeast Utah as well as west-central and
southwest Colorado. A few thunderstorms are possible today along
a front that will bring rain and snow to the region. Moderate to
heavy snow is possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate to heavy snow is possible Tuesday morning as the strong
cold front and storm system moves through. Cold temperatures will
support snow in the valleys. Blowing and drifting snow is expected
especially in the mountains. The snow should end late Tuesday for
most areas with unsettled conditions potentially through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heavy Snow, Eastern Uinta Mountains
- When
- April 3, 5:00 AM MST to April 4, 5:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 10 to 24 inches of snow fell with locally higher amounts of up to 34 inches estimated at the Hickerson Park SNOTEL site.
Winter Weather, Eastern Uinta Basin
- When
- April 3, 4:00 PM MST to April 4, 4:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Generally 3 to 7 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 3, 2023$656,000 · EF1 · 11 events
- Wildfire in Arizona, April 3 to 4, 2023$500,000 · 1 event
- Tornadoes and Damaging Winds in Alabama, April 3, 2023$50,000 · EF1 · 20 events
- Tornadoes and Hail in Georgia, April 3, 2023$40,000 · EF1 · 11 events
- High Wind in New Mexico, April 3 to 4, 202370 kt wind · 28 events
- Blizzard and Winter Storm in South Dakota, April 3 to 5, 202323 events
- Heavy Snow in South Dakota, April 3 to 5, 202321 events
- High Wind and Winter Weather in California, April 3, 202382 kt wind · 11 events
- High Wind in Arizona, April 3, 202359 kt wind · 11 events
- High Wind in Colorado, April 3, 202369 kt wind · 8 events
- Winter Storm and Winter Weather in Wyoming, April 3 to 5, 20236 events
- High Wind in California, April 3, 202363 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080197, 1080198.